Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 5, NWS Des Moines, IA

March 28, 2020Monroe County, Wapello County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 28, 2020, 1:07 AM CDT for Monroe County, Wapello County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2020, 1:07 AM CDT (06:07 UTC)
Expired
Mar 28, 2020, 1:30 AM CDT
In force
23 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Monroe County, IA, Wapello County, IA

The radar

The Des Moines radar (KDMX), 122 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 302 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
302 m²/s²
0-3 km storm-relative helicity
512 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

045 
WUUS53 KDMX 280607
SVRDMX
IAC135-179-280630-
/O.NEW.KDMX.SV.W.0005.200328T0607Z-200328T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
107 AM CDT Sat Mar 28 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Monroe County in south central Iowa...
  Northwestern Wapello County in southeastern Iowa...

* Until 130 AM CDT.

* At 106 AM CDT, a severe thunderstorm was located near Albia, moving
  northeast at 45 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Ottumwa, Ottumwa Industrial Airport, Blakesburg, Kirkville,
  Chillicothe and Albia Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4103 9237 4090 9276 4090 9283 4095 9289
      4116 9257 4116 9248
TIME...MOT...LOC 0606Z 233DEG 38KT 4097 9276 

HAIL...1.00IN
WIND...<50MPH
 
$$

Hagenhoff
2 follow-up statements
424 
WWUS53 KDMX 280619
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
119 AM CDT Sat Mar 28 2020

IAC135-179-280630-
/O.CON.KDMX.SV.W.0005.000000T0000Z-200328T0630Z/
Monroe IA-Wapello IA-
119 AM CDT Sat Mar 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR EAST CENTRAL MONROE AND NORTHWESTERN WAPELLO COUNTIES...

At 118 AM CDT, a severe thunderstorm was located 7 miles south of
Eddyville, or 9 miles east of Albia, moving northeast at 45 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Ottumwa, Ottumwa Industrial Airport, Kirkville and Chillicothe. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4107 9240 4098 9266 4104 9272 4116 9257
      4116 9248
TIME...MOT...LOC 0618Z 233DEG 38KT 4105 9262 

HAIL...1.00IN
WIND...<50MPH
 
$$

Hagenhoff
019 
WWUS53 KDMX 280630
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
130 AM CDT Sat Mar 28 2020

IAC135-179-280639-
/O.EXP.KDMX.SV.W.0005.000000T0000Z-200328T0630Z/
Monroe IA-Wapello IA-
130 AM CDT Sat Mar 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MONROE AND
NORTHWESTERN WAPELLO COUNTIES WILL EXPIRE AT 130 AM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will 
be allowed to expire.  However nickle hail is still possible with 
this thunderstorm.

LAT...LON 4107 9240 4098 9266 4104 9272 4116 9257
      4116 9248
TIME...MOT...LOC 0629Z 233DEG 38KT 4109 9254 

$$

Hagenhoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 11:52 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 27, 11:52 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1152 PM CDT Fri Mar 27 2020

...Updated for 28/06Z Aviation Discussion...

.DISCUSSION.../Tonight through Friday/
Issued at 337 PM CDT Fri Mar 27 2020

The weather will be quite active into the weekend with fog,
severe thunderstorms and wind all concerns at various times. The
parent long wave trough was still well to our west this afternoon
approaching the Four Corners area with a stream of moisture moving
into the MO Valley. The associated surface features resulted in a
frontal boundary from OK through MO and IL with a weak surface
wave over western MO. Cool easterly flow was in place across IA
under an inversion per the 19z surface analysis but temps were
well through the 70s and dewpoints through the 60s by central MO
in the warm sector. This low level baroclinic zone is expected to
push northward into tonight reaching northern MO and will
eventually push 1000+ j/kg MUCAPEs into southern IA into early
Saturday. This will develop scattered convection, which could
potentially be severe as extreme effective shear develops aloft
/50-70kts/. The moist low level inversion will keep hail the
primary threat into the morning. Underneath the inversion
widespread fog is expected, and may require an advisory later this
evening depending on trends.

By tomorrow at 18z the surface low will still be to our west over
eastern NE, but the warm front is expected to reach IA resulting
in temps well through the 60s central and south, and possibly 70+
southeast. This will also result in a small wedge of surface
instability into southeast IA with uncapped MLCAPEs 1-2K j/kg. The
areal coverage will be limited however as the dry line occludes
along the front. Soundings suggest the window between inversion
and adequate mixing and low level moisture is brief, three hours
or less, so this coupled with very fast storm motion of 40-60kts
depending on storm mode will keep our severe window minimal. There
are some questions whether discrete cells can be anchored to
surface features versus being somewhat elevated and driven by the
lobe of kinematic forcing, so all these factors will keep the
confidence in severe weather somewhat low this far west. However
there is some wind and even tornado potential with 0-1km SRH
expected to briefly approach 200-300 m2/s2 with low LCLs due to
lingering low level moisture from earlier in the day.

As the dry line exits the area, appreciable precipitation is
anticipated along the deformation zone over western and northern
IA and will be immediately followed by increasing NW winds as
the surface low reaches the Upper MS Valley tomorrow night.
Although stratus is expected to remain in place, wind speeds,
especially gusts, may approach advisory criteria /45kts/ overnight
into Sunday morning. The next precip window appears to be Tuesday
into Wednesday generated by a compact short wave tracking through
the central Plains and OH Valley, and then a separate northern
stream short wave into the upper MO Valley. Much of the
thermodynamic and kinematic forcing associated with the first wave
stays to our south, and anything with the northern wave is brief
into Wednesday morning north. The CMC is the most aggressive, as
were suggestions from previous runs, but if this trend continues
PoPs in this window may be too high.

Later into next week confidence decreases further with various
model solutions regarding the evolution of the large long wave
trough from SW Canada into the northern CONUS. Models have had
little run to run continuity regarding the degree of ridging and
placement of the upper low to our north. The forecast is
essentially dry until model trends become more clear, but Thu
would be a potential precip window if 12z run trends remain
stable. With fairly zonal flow, no temperatures extremes are
anticipated.

&&

.AVIATION.../For the 06Z TAFS through 06Z Saturday night/
Issued at 1152 PM CDT Fri Mar 27 2020

Active TAF period expected. TAF period begins with low ceilings and
visibilities along with DZ/RA/SHRA. Some TSRA is possible overnight
in SE IA including KOTM. Conditions generally improve Saturday
afternoon, however TSRA is possible again at most TAF sites. Some of
the TSRA in the KOTM/KALO vicinity may be strong/severe, with all
modes of severe weather possible. Strong storm threat is not
expected to make it as far west/northwest at KDSM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Small
AVIATION...Zogg
Hazardous weather outlook, Mar 27, 9:47 PM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
947 PM CDT Fri Mar 27 2020

IAZ033>039-044>050-057>062-070>075-081>086-092>097-290300-
Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-
Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-
Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
947 PM CDT Fri Mar 27 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Areas of dense fog are possible tonight. Visibilities may be 1/2
mile or less at times. Conditions should improve by around or
after sunrise Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are likely beginning early Saturday morning and into
the afternoon hours. A few of these storms may be strong over
portions of southern and into eastern Iowa. Hail and damaging wind
gusts are the primary threats, although a tornado cannot be ruled
out during the afternoon.

Strong winds develop Saturday into Saturday night. Gusts of 35 to
45 mph are possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Saturday.

IAZ004>007-015>017-023>028-290300-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-
947 PM CDT Fri Mar 27 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are likely beginning early Saturday morning and into
the afternoon hours. A few of these storms may be strong over
portions of southern and into eastern Iowa. Hail and damaging wind
gusts are the primary threats, although a tornado cannot be ruled
out during the afternoon.

Strong winds develop Saturday into Saturday night. Gusts of 35 to
45 mph are possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Saturday.

In the hours before

Special weather statement, Mar 27, 9:25 PM CDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Des Moines IA
925 PM CDT Fri Mar 27 2020

IAZ044>050-057>062-070>075-081>086-092>097-280430-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
Including the cities of Denison, Carroll, Jefferson, Boone, Ames,
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon,
Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee,
Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart,
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk,
Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola,
Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr,
Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville,
and Bloomfield
925 PM CDT Fri Mar 27 2020

...Areas of Dense Fog Tonight...

Areas of fog, locally dense, will exist roughly south of U.S.
Highway 20 tonight. Visibilities may be 1/2 mile or less at
times. Conditions should improve by around or after sunrise
Saturday morning.

In the mean time, slow down, use low beam headlights and allow for
extra distance between vehicles.

Zogg
Special weather statement, Mar 27, 10:41 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1041 PM CDT Fri Mar 27 2020

IAZ033>039-044>050-057>062-070>075-081>086-092>097-281200-
Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-
Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-
Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
Including the cities of Sac City, Lake View, Odebolt, Wall Lake,
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy,
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley,
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo,
Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames,
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon,
Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee,
Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart,
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk,
Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola,
Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr,
Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville,
and Bloomfield
1041 PM CDT Fri Mar 27 2020

...Areas of Dense Fog Tonight...

Areas of fog, locally dense, will exist roughly along and south
of U.S. Highway 20 tonight. Visibilities may be 1/2 mile or less
at times. Conditions should improve by around or after sunrise
Saturday morning.

In the mean time, slow down, use low beam headlights and allow for
extra distance between vehicles.

Zogg

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 2:18 AM CDTDense Fog AdvisoryDMXAdair, Adams, Appanoose, Boone, Clarke, Dallas and 21 more7 min
Mar 28, 2:28 AM CDTDense Fog AdvisoryDMXAdair, Adams, Appanoose, Boone, Clarke, Dallas and 21 more9 hr
Mar 28, 2:59 AM CDTWind AdvisoryDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more34 hr
Mar 28, 4:56 AM CDTSpecial Weather StatementDMXMahaska19 min
Mar 28, 9:55 AM CDTRiver Flood WarningDMXDavis, Wapello12 hr
Mar 28, 10:29 AM CDTSpecial Weather StatementDMXMarion46 min
Mar 28, 10:35 AM CDTSpecial Weather StatementDMXMahaska40 min
Mar 28, 1:31 PM CDTSpecial Weather StatementDMXAdams44 min
Mar 28, 2:01 PM CDTSpecial Weather StatementDMXAdair44 min
Mar 28, 2:24 PM CDTTornado Warning Tornado observedDMXAdair, Guthrie, Madison27 min
Mar 28, 3:49 PM CDTSpecial Weather StatementDMXHamilton, Wright41 min
Mar 28, 3:51 PM CDTSpecial Weather StatementDMXHancock39 min
Mar 28, 4:08 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hamilton, Hancock, Wright31 min
Mar 28, 4:10 PM CDTTornado WarningDMXJasper, Marshall, Story35 min
Mar 28, 4:38 PM CDTSpecial Weather StatementDMXHancock, Winnebago37 min
Mar 28, 4:38 PM CDTTornado WarningDMXMarshall22 min
Mar 28, 5:22 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Webster38 min
Mar 28, 5:54 PM CDTTornado WarningDMXBlack Hawk17 min
Mar 28, 6:02 PM CDTTornado WarningDMXBlack Hawk9 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.